Illinois, 2008

Flash Flooding and Flooding in Illinois, September 13 to 14, 2008

September 13 to 14, 2008 · NWS LOT · 14 events in 8 counties and zones

A warm front moved across northern Illinois during the morning hours of September 13th as the remnants of tropical storm Lowell moved across the region. These two features combined to produce heavy rain and flash flooding across many areas of northern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
3
Property damage
$41 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A warm front moved across northern Illinois during the morning hours of September 13th as the remnants of tropical storm Lowell moved across the region. These two features combined to produce heavy rain and flash flooding across many areas of northern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 12, 11:57 PM CST, 18 minutes earlier.

Area forecast discussion, Sep 12, 11:57 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1257 AM CDT SAT SEP 13 2008

.DISCUSSION...
235 PM CDT

POTENTIAL FOR HEAVY RAIN FROM LATE TONIGHT THROUGH SUNDAY REMAINS
THE MAIN FORECAST FOCUS FOR THE WEEKEND.

CUT OFF UPPER LEVEL LOW ACROSS SOUTHERN WYOMING WILL BEGIN TO KICK
EASTWARD OVERNIGHT TONIGHT AS UPSTREAM SHORT WAVE ACROSS SOUTHWEST
CANADA DROPS SOUTHEAST INTO THE GREAT BASIN. PROFILER NETWORK
ALREADY SUGGESTING 40-50 KNOT LOW LEVEL JET ACROSS OKLAHOMA/KANSAS
AND LOW LEVEL WINDS ON LATHROP MISSOURI PROFILER HAVE RECENTLY
VEERED TO THE SOUTHWEST AND INCREASED TO AROUND 30 KNOTS. MSAS
ANALYSIS THIS AFTERNOON BEGINNING TO SHOW BETTER SIGNATURE OF LOW
LEVEL TROUGHING/WARM FRONT FROM EASTERN KANSAS INTO CENTRAL
MISSOURI. AS LOW LEVEL JET AXIS SPREADS EASTWARD/NORTHWARD OVERNIGHT
WITH EASTWARD ADVANCE OF SHORT WAVE OVER THE CENTRAL ROCKIES...LOW
LEVEL WARM FRONT WILL SURGE NORTHWARD WHICH WILL ALLOW SIGNIFICANT
MOISTURE ADVECTION TO OVERSPREAD NORTHERN PORTIONS OF THE FORECAST
AREA WITH 850 HPA DEW PTS INCREASING INTO THE +15 TO +17 DEG CELS
RANGE BY EARLY MORNING SATURDAY WITH PWATS UP OVER 2.25 INCHES.
STRONG LOW LEVEL MOISTURE CONVERGENCE AT THE NOSE OF THIS LOW LEVEL
JET WILL INCREASE THE POTENTIAL FOR HEAVY RAINFALL...ESPECIALLY
ACROSS NORTHERN THIRD OF THE FORECAST AREA AFTER MIDNIGHT TONIGHT.

THE POTENTIAL FOR HEAVY RAINFALL WILL LIKELY LINGER INTO SATURDAY
MORNING ACROSS FAR NORTHERN ILLINOIS...WITH HEAVIEST RAINFALL LIKELY
LIFTING NORTH OF THE AREA BY MID TO LATE MORNING AS THE ELEVATED
WARM FRONT LIFTS NORTHWARD. DESPITE ABUNDANT CLOUDINESS LIKELY
PERSISTING IN THE WARM SECTOR ACROSS NORTHERN ILLINOIS TOMORROW
AFTERNOON...WEAKLY TO MODERATELY UNSTABLE CONDITIONS ARE EXPECTED
FOR TOMORROW AFTERNOON...AND SYNOPTIC FORCING WILL INCREASE TOMORROW
AFTERNOON AS THE AFOREMENTIONED WAVE ACROSS THE ROCKIES MOVES INTO
THE UPPER MS RIVER VALLEY WITH 50-60 UPPER JET STREAK CUTTING
THROUGH THE BASE OF THIS TROUGH ACROSS SOUTHERN WISCONSIN/NORTHERN
ILLINOIS. GIVEN RATHER SUBSTANTIAL SHEAR IMPOSED ON THE TROPICAL-
LIKE THERMODYNAMIC PROFILES AND LOW LCLS TOMORROW AFTERNOON...A
RISK OF AN ISOLATED TORNADO STILL NOT OUT OF THE QUESTION ALONG
WITH A LOW END DAMAGING WIND THREAT GIVEN POSSIBILITY OF MODERATE
INSTABILITY AND PRIMARILY DEEP UNIDIRECTIONAL SOUTHWEST WINDS. NEW
DAY 2 SPC CONVECTIVE DOES PLACE APPROX SOUTHERN HALF OF FORECAST
AREA IN SLIGHT RISK OF SEVERE THUNDERSTORMS TOMORROW. DESPITE
CLOUDINESS...INTENSITY OF THERMAL RIDGE BUILDING INTO THE AREA
TOMORROW SUGGESTS TEMPERATURES IN THE LOW 80S POSSIBLE ACROSS
SOUTHERN PORTIONS OF THE FORECAST AREA DURING THE AFTERNOON.

BY SATURDAY NIGHT...A BRIEF LULL IN THE POTENTIAL FOR HEAVY PRECIP
IS EXPECTED BUT THEN ATTENTION WILL TURN TO THE INTERACTION OF NEXT
NORTHERN STREAM SYSTEM AND POTENTIAL PHASING WITH REMNANTS OF IKE
GETTING INGESTED INTO THE MAIN WESTERLIES. TIMING HAS BEEN A BIT
INCONSISTENT FROM RUN TO RUN AND TRACK WITH THE MODELS BUT OVERALL
TRENDS HAVE BEEN SUPPORTIVE OF FASTER GFS-LIKE SOLUTION. THE 12Z GFS
SHOWS A BIT BETTER PHASING BETWEEN THESE TWO SYSTEMS WHILE 12Z ECMWF
KEEPS IKE REMNANTS A BIT MORE PROGRESSIVE AND SEPARATE FROM NORTHERN
STREAM SYSTEM...EFFECTIVELY KEEPING MAIN BAROCLINIC ZONE AND HEAVIER
PRECIP CONFINED TO SOUTHEAST PORTIONS OF THE FORECAST AREA. GIVEN
UNCERTAINTIES LINGERING IN REGARDS TO POTENTIAL PHASING OF THESE TWO
SYSTEMS CANNOT DISCOUNT POTENTIAL OF HEAVY RAIN ACROSS ENTIRE
FORECAST AREA ON SUNDAY. GIVEN POTENTIAL FOR TWO OR THREE EPISODES
OF HEAVY RAIN AND RECENT SIGNIFICANT RAINFALL ACROSS THE AREA...WILL
ISSUE A FLOOD WATCH FOR THE ENTIRE FORECAST AREA FROM LATE TONIGHT
THROUGH SUNDAY EVENING. WEEKEND RAINFALL AMOUNTS OF 2 TO 4 INCHES
ARE EXPECTED TO BE COMMON...WITH SOME HIGHER 5 AND 6 INCH AMOUNTS
POSSIBLE.

TEMPERATURES WILL BE TRICKY ON SUNDAY BASED ON EXACT LAYOUT OF LOW
LEVEL FRONT BUT INHERITED FORECAST HIGHS AROUND 70 FOR MONDAY STILL
APPEAR TO BE REASONABLE ON THE BACKSIDE OF THIS SYSTEM. AIR/LAKE
TEMP DIFFERENTIALS MAY BE GREAT ENOUGH TO SUPPORT SOME LAKE EFFECT
RAIN SHOWERS ACROSS NORTHWEST INDIANA MONDAY AND ADDED SOME LOW
CHANCE POPS TO COVER THIS POSSIBILITY FOR MONDAY. NOT MANY CHANGES
WERE MADE TO THE EXTENDED FORECAST WITH TEMPS MODERATING BACK INTO
THE MID/UPPER 70S MIDDLE OF NEXT WEEK AND DRY CONDITIONS EXPECTED AS
BROAD WESTERN CONUS RIDGING BEGINS TO SHIFT EASTWARD.

MARSILI

&&

.AVIATION...
1257 AM CDT

0600 UTC TAFS...CIGS AND VIS WILL LIKELY REMAIN ALL OVER THE PLACE
THROUGH THE MORNING AS A LOW PRESSURE SYSTEM LIFTS NORTHEAST FROM
IOWA INTO WISCONSIN. LIGHT RAIN WILL REMAIN IN PLACE ACROSS THE
TAF SITES THROUGH DAYBREAK WITH SOME HEAVIER RAIN COMING IN AROUND
DAYBREAK AS A WARM FRONT LIFTS THROUGH THE REGION INTO WISCONSIN.
WITH THE LOW AND WARM FRONT REACHING WISCONSIN...THAT WILL LEAVE
THE TAF SITES IN THE WARM SECTOR WHICH MEANS THAT VIS AND CIGS
SHOULD BE IMPROVING THROUGHOUT THE DAY. AM EXPECTING A BRIEF BREAK
IN THE ACTION MIDDAY WITH MORE CONVECTION INITIATING LATER IN THE
AFTERNOON OUT AHEAD OF THE SLOW MOVING COLD FRONT. THIS FRONT
SHOULD COME THROUGH VERY LATE IN THE PERIOD...IF NOT JUST AFTER 6Z
SUN.

MVFR/IFR VIS AND CIGS ARE EXPECTED TO IMPROVE TO MAINLY VFR
CONDITIONS LATER THIS MORNING INTO THE EARLY AFTERNOON...WITH MVFR
CONDITIONS RETURNING LATER IN THE AFTERNOON TOWARD EVENING.

HALBACH

&&

.MARINE...
1250 PM CDT

A WEAK LOW PRESSURE OVER EASTERN ONTARIO HAS A TRAILING COLD FRONT
EXTENDING SOUTHWESTWARD ACROSS CENTRAL LAKE MICHIGAN AND INTO
SOUTHERN IOWA.  THIS FRONT WILL SAG SOUTHWARD AND BECOME STATIONARY
OVER THE SOUTH END OF THE LAKE THIS EVENING.  ON SATURDAY...ANOTHER
LOW PRESSURE WILL RIPPLE NORTHEASTWARD ALONG THE FRONT AND MOVE
ACROSS SOUTHERN LAKE MICHIGAN...TO CENTRAL LOWER MICHIGAN BY
SATURDAY EVENING. A HIGH PRESSURE AREA IS THEN EXPECTED TO SPREAD
FROM THE ROCKIES TO THE UPPER GREAT LAKES SUNDAY AND MONDAY AS THE
REMNANTS OF HURRICANE IKE TRACK NORTHEASTWARD...JUST NORTH OF THE
OHIO VALLEY.  WINDS TONIGHT AND SATURDAY ARE EXPECTED TO REMAIN
GENERALLY LIGHT...BUT WILL INCREASE SUNDAY AND SUNDAY NIGHT FROM THE
NORTH NORTHEAST AS THE PRESSURE GRADIENT BETWEEN THE HIGH TO THE
NORTH AND THE REMNANTS OF IKE TIGHTENS UP. AT THIS TIME...THESE
NORTH NORTHEAST WINDS ARE EXPECTED TO STAY JUST BELOW GALE FORCE.

MERZLOCK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039 UNTIL 11 PM SUNDAY.

IN...FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 11 PM
     SUNDAY.

LM...NONE.
&&
Hazardous weather outlook, Sep 12, 10:06 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1106 PM CDT FRI SEP 12 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
140415-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1106 PM CDT FRI SEP 12 2008 /1206 AM EDT SAT SEP 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS...WITH AN ISOLATED TORNADO POSSIBLE.
  HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  HEAVY RAINFALL AND LOCALIZED FLOODING ARE POSSIBLE
  TONIGHT...PARTICULARLY NORTH OF INTERSTATE 80.

  ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK
  AREA TONIGHT...WIDESPREAD SEVERE WEATHER IS NOT
  EXPECTED...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT.

  DISCUSSION:

  WIDESPREAD RAIN WILL GRADUALLY INCREASE IN INTENSITY BY LATE
  EVENING AND ESPECIALLY INTO THE OVERNIGHT HOURS AS STRENGTHENING
  SOUTH WINDS IN THE LOW LEVELS OF THE ATMOSPHERE TRANSPORT MORE
  MOISTURE INTO NORTHERN ILLINOIS AND NORTHWEST INDIANA. THERE IS
  A POTENTIAL OF HEAVY RAIN OVERNIGHT...WITH THE GREATEST
  POTENTIAL OF HEAVY RAIN NORTH OF INTERSTATE 80. SOME LOCALIZED
  FLOODING IS POSSIBLE.

  ISOLATED THUNDERSTORMS ALONG THE SOUTHERN EDGE OF THE ADVANCING
  SHIELD OF RAIN SHIELD MAY LINGER INTO THE OVERNIGHT HOURS MOVING
  SLOWLY NORTHWARD...AND AFFECTING AREAS MAINLY SOUTH OF
  INTERSTATE 80. DESPITE VERY WEAK INSTABILITY...STRONG WIND SHEAR
  COULD BE ENOUGH TO ALLOW FOR AN ISOLATED TORNADO OR TWO
  OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  RAIN...HEAVY AT TIMES...WILL LIKELY CONTINUE INTO THE EARLY
  MORNING HOURS ON SATURDAY ACROSS FAR NORTHERN ILLINOIS. THE
  COVERAGE OF THE RAIN WILL LIKELY DIMINISH TOWARD MIDDAY.
  HOWEVER...CONDITIONS WILL BECOME MORE UNSTABLE SATURDAY
  AFTERNOON AS A COLD FRONT APPROACHES. DEPENDING ON HOW MUCH LOW
  LEVEL WARMING CAN OCCUR SATURDAY AFTERNOON...THERE IS A
  POTENTIAL FOR A FEW OF THE THUNDERSTORMS TO BE SEVERE SATURDAY
  AFTERNOON INTO EARLY EVENING...MAINLY SOUTH OF INTERSTATE 80.
  THE MAIN THREATS WILL BE DAMAGING WINDS AND THE POTENTIAL FOR
  AN ISOLATED TORNADO.

  IN ADDITION...THE REMNANTS OF HURRICANE IKE ARE FORECAST TO
  BRING ADDITIONAL HEAVY RAINFALL TO PORTIONS OF THE AREA
  SATURDAY NIGHT OR SUNDAY. SHOULD THIS HEAVY RAINFALL
  OCCUR...THEN THERE WOULD LIKELY BE A THREAT OF FLOODING OF LOW
  LYING AND FLOOD PRONE AREAS. AREA RIVERS AND STREAMS WILL ALSO
  LIKELY RISE IN RESPONSE TO THE HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

  THERE IS AN OUTSIDE CHANCE THAT SPOTTERS COULD BE
  NEEDED...MAINLY SOUTH OR INTERSTATE 80. ALSO...SPOTTERS AND
  OBSERVERS ARE ASKED TO RELAY REPORTS OF HEAVY RAINFALL TO THE
  NATIONAL WEATHER SERVICE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-140415-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1106 PM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...OVERNIGHT.

  THERE IS A CHANCE OF A THUNDERSTORM...MAINLY OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY.

  HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT ARE POSSIBLE SUNDAY
  NIGHT AND MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-140415-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1106 PM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...OVERNIGHT.

  THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHERN PORTIONS OF
  THE LAKE...MAINLY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THUNDERSTORMS ARE POSSIBLE SATURDAY...ESPECIALLY OVER SOUTHERN
  PORTIONS OF THE LAKE.

  GUSTS APPROACHING GALE FORCE ARE POSSIBLE ACROSS LAKE MICHIGAN
  SUNDAY AFTERNOON INTO SUNDAY EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

The radar

The Chicago radar (KLOT), 85 km away, was scanning. The volume nearest the first event began at 06:15 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 5 flood. Local standard time, as filed.

Flash Flood, Livingston

When
September 13, 12:15 AM CST to 5:00 AM CST
Where
Livingston County, 1.5 mi WNW of South Streator to 0.92 mi NNE of South Streator
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.106, -88.858

Road 375E was closed north of Route 17 due to flooding. Bloomington Road in South Streator was closed due to flooding.

Flash Flood, Cook

When
September 13, 12:40 AM CST to 5:00 PM CST
Where
Cook County, 3.47 mi SSE of Bryn Mawr to 0.81 mi ESE of Sauk Vlg
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
41.723, -87.527

Governors Highway in Matteson was closed early Saturday morning due to flooding. In Tinley Park, the intersection of 88th and 175th was flooded. A retention pond overflowed and sandbags were used to prevent flooding to nearby homes. Other roads in Tinley Park were reported to have 3 to 6 inches of water. Major flooding was reported in the Heather Hill Neighborhood in Flossmoor. Rainfall of 4.50 inches was reported in Tinley Park. The intersection of Sibley and Halsted in Harvey was flooded.

Flash Flood, Kane

When
September 13, 3:00 AM CST to 5:00 PM CST
Where
Kane County, 4.64 mi NW of Hampshire to 1.65 mi SW of Hampshire
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
42.154, -88.585

Flash flooding began during the predawn hours and continued into the early afternoon hours across many locations in Kane County. In Geneva, basement flooding was reported in the Emergency Operations Center, and the intersection of Route 25 and Fabyan Parkway was closed. Near Elburn, Empire Road was flooded east of Hampton Road, the intersection of Route 64 and Route 47 was flooded under the train tracks. Residential flooding was reported in Lily Lake. In Elgin, numerous roads and intersections were closed including, Randall and Big Timber Roads, Canyon and Valley Creek, Mark and Mildred Roads, and Jewett and Orange Streets. Flooding was also reported along Beckman Trail, the 300 block of Wilcox, the 400 block of Commonwealth and the 100 block of Brookside. Between Elburn and Maple Park, Keslinger and Schneider Roads were flooded. In Blackberry township, Main and Bunker Streets were flooded. Blackberry Creek overflowed its banks in Aurora. Storm total rainfall from early morning through early afternoon included 7.90 inches 7 miles northwest of St. Charles, 6.33 inches in St. Charles and 4.87 inches in Batavia.

Flash Flood, Cook

When
September 13, 4:00 AM CST to 5:00 PM CST
Where
Cook County, 3.47 mi SSE of Bryn Mawr to 1.64 mi ESE of Santa Fe Park
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$35 million
Reported by
Trained Spotter
Coordinates
41.723, -87.527

Flooding was reported at the following locations, First Avenue west of Berwyn; Palatine Road in Wheeling; North Avenue at Interstate 290 in Elmhurst; Interstate 90 near O'Hare Airport; Touhy Avenue near Mt. Prospect was impassible; Interstate 94 at Pratt, and along Weller Creek at Elmhurst Road. Wilke Road between Kirchoff and Central was flooded in Arlington Heights. Several feet of water was reported covering some taxiways and gate areas at O'Hare Airport. Standing water was reported in streets and in fields in Evanston. Park Boulevard was under water with a stalled car near Streamwood, and Popular Creek flooded fields. In Northbrook, an overflowing stream flooded Green Park. There were close to 200 reports of basement flooding in Chicago, along with a few flooded viaducts. Over 5,000 residences in unincorporated Maine Township were affected by flooding and 86 basements were completely filled to the first floor with flood water. Numerous vehicles were stuck or abandoned in flood waters including two police cars and an ambulance. Flooding was also reported in Schaumburg, Palatine and Arlington Heights. A 28 year old man attempted to swim across a flooded retention basin near the Sunset Meadows Park in Arlington Heights. He was seen struggling in the water and rescue crews pulled his body out of the pond a few hours later. A 13 year old boy was swept into Salt Creek in Elk Grove Village while crossing a foot bridge. He was quickly rescued by onlookers. A business in Rolling Meadows suffered significant flooding from two nearby retention ponds. The Metropolitan Water Reclamation District reversed the flow of the Chicago River, sending mainly rainwater runoff into Lake Michigan at rate of 25 billion gallons per hour. Rainfall totals included, 7.07 inches near Evanston, 6.60 inches near Elk Grove Village, 6.10 inches in Morton Grove and 5.89 inches in Streamwood.

Flash Flood, Du Page

When
September 13, 5:00 AM CST to 5:00 PM CST
Where
Du Page County, 2.45 mi WNW of Munger to 3.02 mi SW of Fronteac
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
41.985, -88.263

Flash flooding was reported across many areas of Dupage County. Street and yard flooding was reported near Wheaton. A retention pond overflowed on Bartlett Road in Bartlett. Major street and parking lot flooding was reported around Route 53 and North Avenue in Lombard. Route 53 was closed south of Butterfield Road and North of Morton Arboretum because the east branch of the Dupage River had overflowed its banks. A dam at the end of Lake Ellyn in Glen Ellyn overflowed and flooded numerous streets. Rainfall totals included 6.40 inches in Carol Stream, 5.69 inches two miles north of Wheaton.

Flash Flood, La Salle

When
September 13, 6:00 AM CST to 3:00 PM CST
Where
La Salle County, 1.86 mi NNW of Mendota to 1.06 mi NNE of Mendota
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.576, -89.131

Several streets were flooded in Mendota with three feet of water reported on 1st Street. The Fourth Avenue viaduct south of Doenier Field was flooded. Water was seen coming up through sewers. Creeks also overflowed their banks.

Flash Flood, McHenry

When
September 13, 6:00 AM CST to 5:00 PM CST
Where
McHenry County, 1.3 mi E of Crystal Lake to 1.5 mi SW of Ridgefield
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.232, -88.305

Roads were closed in Algonquin because Woods Creek overflowed. Flooding was also reported in Lake in The Hills.

Flash Flood, De Kalb

When
September 13, 6:00 AM CST to 5:00 PM CST
Where
De Kalb County, 2.34 mi S of New Lebanon to 1.5 mi NW of Milan
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.066, -88.597

Heavy rain caused significant flooding across parts of southern and central DeKalb County. Stormtotal rainfall of 5.40 inches was reported in DeKalb. Street flooding was reported in Hinckley and Waterman.

Flash Flood, Lee

When
September 13, 9:50 AM CST to 3:00 PM CST
Where
Lee County, 0.56 mi NNW of Binghampton to 2.18 mi ESE of Binghampton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.727, -89.305

Flooding along Green River was reported in Amboy. Rainfall in Amboy was approximately 6.50 inches.

Flood, Kane

When
September 13, 5:00 PM CST to September 14, 7:00 AM CST
Where
Kane County, 0.8 mi ESE of Elgin Arpt to 1.84 mi ESE of Scraper Moecherville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.067, -88.265

After heavy rain and flash flooding across much of Kane County from the early morning through the afternoon of September 13th, flooding continued across many locations through the evening hours and into the early morning hours of September 14th, when another wave of heavy rain moved across the area.

Flood, Du Page

When
September 13, 5:00 PM CST to September 14, 7:00 AM CST
Where
Du Page County, 0.05 mi NW of Woodridge to 3.06 mi SW of Fronteac
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.730, -88.031

After heavy rain and flash flooding across much of Dupage County from the early morning through the afternoon of September 13th, flooding continued across many locations through the evening hours and into the early morning hours of September 14th, when another wave of heavy rain moved across the area.

Flood, Cook

When
September 13, 5:00 PM CST to September 14, 6:00 AM CST
Where
Cook County, 3.47 mi SSE of Bryn Mawr to 1.64 mi ESE of Santa Fe Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.723, -87.527

After heavy rain and flash flooding across much of northern and central Cook County from the early morning through the afternoon of September 13th, flooding continued across many locations through the evening hours and into the early morning hours of September 14th, when another wave of heavy rain moved across the area.

Flood, De Kalb

When
September 13, 5:00 PM CST to September 14, 7:00 AM CST
Where
De Kalb County, 2.34 mi S of New Lebanon to 1.5 mi NW of Milan
Cause
Heavy Rain
Injuries
3 direct, 0 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
42.066, -88.597

Flooding continued across parts of southern and central DeKalb County into the morning of September 14th. A car drove into flood waters on Rimsnider Road near Hinckley during the evening of September 13th. The car was swept away by fast flowing flood waters. A man, woman and small child (along with their pets) in the car, were able to get out of the car but were trapped on a small piece of land by water. Several hours later, they were rescued.

Flood, Cook

When
September 13, 5:00 PM CST to September 14, 6:00 AM CST
Where
Cook County, 1.02 mi SW of Kimberly Hgts to 3.65 mi WSW of Fernway
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.559, -87.793

After heavy rain and flash flooding across much of southern Cook County from the early morning through the afternoon of September 13th, flooding continued across many locations through the evening hours and into the early morning hours of September 14th, when another wave of heavy rain moved across the area. A elderly man fell head first into a flooded window well and drowned in Oak Lawn. He was trying to clear a plugged drain in the window well.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Cook2008-09-1328MaleIn WaterDirect
Flood, Cook2008-09-1383MalePermanent HomeDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134522, 135508, 134528, 135506, 134534, 135512, 136179, 136190, 135510, 135527, 135528, 135529, 136191, 136561.